Your fear is preventing you from getting the help you need. I do not know the side effects of the meds, but I do know that most help and not hurt. Also, people with adverse effects usually suffer from a headache or increased anxiety. I am seizures are extrememly, extrememly rare. I am sure that your doctor would not have given you this med if he thought you were at a higher risk than the average person. give it a try. best to you.
I, too have severe fears of medications. I pretty much throw myself into a panic attack over each new medicine I have to take. I even had a panic attack in the doctors office after my flu shot (I've even had them before--flu shots, I mean). I won't go get my chicken pox vaccine even though I could die if I got chicken pox because I'm afraid of having a reaction to the shot. My recommendation is to get some anti-anxiety meds (yes, they can still give you that initial wave of fear that you could have a reaction to THAT, but it subsides quickly). Take a SMALL dose. If you have had a bad experience with being drugged, then you want to avoid that "drugged feeling", so ask the doc what the "normal" dose is, and take half of it. With ativan/lorazepam you would take 0.5mg. Once you are feeling less anxious, maybe an hour or so later, take the Effexor. I take Effexor, and I was PANICKED to try it. I also read all of the warnings, and worked myself into a cold sweat about the possibilities. Let me say that I LOVE effexor. I curbs my anxiety and panic attacks well, now that I take 150mg. I have not had any negative side effects.
Whenever I am scared to take something this is what I do:
I make sure someone I trust is with me, I tell them what I am taking, and how much, and tell them that if, for any reason I have a reaction, they are to call 911, and tell them what I took. Sometimes it helps if I take it right before bed, so that when I wake up still alive, I know I am ok. You will be fine, but hearing that isn't always too helpful, I know. Feel free to e-mail me if you want to talk about it. You are not alone. New medical interventions are one of my MAJOR triggers, so I truly understand what you are going through, but once you are on the meds, you will feel MUCH better. Effeor works much more quickly than others, as well, as it has a short half-life. By the same token, it leaves your body quickly, too. Make sure you get the XR (extended release), and always take it at the same time. If the effexor doesn't work for you, there are many others to try. Both Prozac and Paxil have worked well for me in the past. You are on a forum with people who can truly relate and understand. Welcome.
Hi. When I was first diagnosed with depression/anxiety they started me on effexor and wellbutrin. They both have the side effect of seizures, and I never had a one. After about a year of taking the effexor though it started making me feel funny. I mean I felt as if I was on the outside of my body watching what was going on. They said this is disassociative personaltiy disorder or something like that. Anyways, I decided to quit taking the effexor and wellbutrin. Cold turkey. I didnt even tell the doctors, I just did it. Man oh man the withdrawls I went through were complete hell, and I am not kidding. It felt as if I had a shock collar on because it felt as if my brain was being zapped or shocked like every few mins or so, then there was the insomnia. At first I could not sleep, then when I was able to fall asleep I woke up scared to death. I had the most vivid and horrid nightmares I have ever had in my life. I mean they literally scared me so bad I would wake up screaming, drenched in sweat, and heart racing. I dont know how many times I woke my husband up. I would say it lasted around 2 weeks give or take a couple of days. I am not trying to scare you by giving you this information, because effexor is a great drug to be on as long as it continues to work like it is supposed to for you. It was just my bad luck that it quit on me.
So now for the last 2 years or so I have been taking cymbalta. I love it even more than I did effexor. There have been a few days where I have forgotten to take it and I havent really experienced any withdrawl symptoms, other than feeling a little sad and weepy, like I want to cry all day. I dont have the jolting in my head or body and I dont have the bad dreams like I did from the effexor.
I can not really give you any advice regarding other antidepressants because those are basically the only ones I have taken. I mean I also take geodon and amytriptalyn right now, but the geodon is to control my anger problems and the amitriptalyn is supposed to help with my pain threshold, which it hasnt yet, but it does help me sleep better at night.
I really hope I did not scare you away from effexor, thats not what I was trying to do, I just wanted to let you know that the withdrawls of coming off of it are tough and not easy. You could even google effexor xr withdrawl effects if you want and read some other peoples horror stories. Some of them make mine look easy. But like I also said, if it works for you and you like it, stick with it, theres no need in switching meds all the time just because one or two people had a bad experience with it.
Good luck to you, and I hope you find something that you like and works for you.
If I were you, I would sit down with your doctor and tell him all this: your fears of medication.
I would ask him for a list of medications that he thinks would work well for your condition. Sit down, disucss each one and between the two of you, choose one that you are most comfortable with.
I think with this kind of working relationship and honesty, will take some of the anxiety away from taking medication.
I wholeheartedly agree with borninquisitive. The problem is finding a doctor that will take the time, interest, and compassion to sit down with you like that. The best thing you can do is decide if your doctor will do that, and if not, find one. Good advice, borninquisitive!
I just wanted to say thank you to everyone for your input. I decided rather than taking the Effexor right away, I am going to see the psychiatrist of a friend who apparently will sit down with me and go over a list of all the possible medications I could take, the side effects of each one, the pros and cons, mechanism of action, everything. I'd feel much more comfortable doing that than just taking the first thing a primary care doctor who was filling in for my regular doctor prescribed. Thanks again to all of you for your advice and support!!!
I'm glad you are seeking out a qualified and caring doctor.
We are living in different times. Patients want to (and good for them!)have more of an input with their care.
I know plenty of people who are cautious/concerned about medications.
Feeling like we don't have choices, or uninformed...puts most people ill at ease. We question the Dr. who leaves us without a choice or who doesn't take the time to truly inform us. In turn, we'll have an issue with trust.
I think the route that you are taking and having a good, supportive Dr. will lead you in the right direction.
Just be very honest as it will help your Dr. and in turn, will help you.
Between the two of you, you should find a medication best suited for you.
We all need a Dr. like that, irregardless of what plagues us. More and more, it seems difficult to find such a doctor. Sadly.
First, the doctor should fully explain medications he/she is prescribing. If he/she doesn't...the pharmacist should.
Anytime you receive a new prescription, the pharmacist should council you. Meaning, he/she should tell you side affects, interactions and when you should call a Dr. i.e. "If you experience..."
If not, ask him/her for "patient information" regarding the med. They should have printouts available or be able to print one out for you.
Pharmacists are a line of defense, sometimes your first.
Having worked in Pharmacy for a short time, I found a few errors on account of a Dr.
One was a script written for a patient who was allergic to the medication and a few others: wrong dosage.
Having said that, it was easier for me to do as I had full access to the ambulatory records of [our] patients.
In renewing your Rx, take a look at the pill (at the counter) before you leave. Any color or size difference, question the pharmacist about it. At best, it could simply be a different brand or new "look." At worst, wrong medication. If anything, it will spare you from having to call (maybe miss a dose)or a trip back.
As an aside, our Dr. should be informed to all medications we are taking, as well as supplements.
Just thought I should mention it. ;-)
If you are afraid, don't take the meds. You have a healthy, rational fear. Noone can tell you what will happen after you take the med. No specialists, no doctors, no pharmacists. I think you are smart by having a healthy fear and not taking it. Please leave meds as a last resort. They can seriously harm you. I took 1 Lexapro pill and it messed up my life. I lost my job, my house and all my savings. All from 1 pill and noone wanted to help me and noone could. I had a rare reaction but I am finding it is not as rare as I first thought. It has been 6 months for me and I still get attacks from that poison. Be careful.